Kansas, 2011

Hail and Damaging Wind in Kansas, May 28, 2011

May 28, 2011 · NWS DDC · 4 events in 2 counties and zones

A nocturnal low level jet was the primary driving force to produce isolated thunderstorms before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A nocturnal low level jet was the primary driving force to produce isolated thunderstorms before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 2:58 PM CST, 11 hours 2 minutes earlier.

Area forecast discussion, May 27, 2:58 PM CST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT FRI MAY 27 2011

.SYNOPSIS...

IN THE HIGHER LEVELS OF THE ATMOSPHERE, THERE IS A 130KT JET AT
THE 250MB LEVEL (12Z) ENTERING THE WEST COAST NEAR THE FAR
NORTHERN BORDER OF CALIFORNIA AND EXTENDING EAST AT THE 130KT LEVEL
TO NEAR SALT LAKE CITY. THE 90KT CONTOUR EXTENDS FARTHER EAST TO
NEAR NORTHWESTERN KANSAS. ANOTHER 110KT JET WAS OVER QUEBEC,
CANADA, HEADING NORTH. THE 12Z 500MB UPPER AIR CHART SHOWED ONE
LOW PRESSURE CENTER OVER NORTHERN MONTANA, WITH WEAK LOBES OF
VORTICITY EXTENDING MAYBE 100-125 MILES BOTH SOUTHEAST AND NORTH-
NORTHWEST DIRECTIONS. A TROUGH OF LOW PRESSURE WAS OVER THE OHIO
VALLEY AND SOUTHWARD, FROM NEAR LAKE ERIE TO CENTRAL KENTUCKY TO
THE FLORIDA PANHANDLE. UPPER DIVERGENCE WAS OVER CENTRAL AND
EASTERN KANSAS. LOWER DOWN IN THE ATMOSPHERE, THE 700 AND 850 MB
CHARTS DEPICTED A TROUGH AND LOW PRESSURE AREA, RESPECTFULLY, OVER
WESTERN KANSAS AND THE OKLAHOMA PANHANDLE, WITH A WARM FRONT FROM
THE LOW THROUGH CENTRAL AND EASTERN KANSAS.

&&

.DISCUSSION...

DAYS 1-2...

OVERALL, NOT MUCH WAS CHANGED TO THE EXISTING FORECAST. IN MY
HUMBLE OPINION, THERE WILL NOT BE ANY STORMS IN OUR EASTERN CWA THIS
EVENING, DUE TO THE LACK OF MOISTURE AND/OR INSTABILITY THERE, AND
NOT ENOUGH SURFACE HEATING TO DESTABILIZE THE AREA BEFORE SUNDOWN.
HOWEVER JUST IN CASE A STRAY THUNDERSTORM WOULD POP UP, THE 15-16
PERCENT SLIGHT POPS WILL STAY IN THE GRIDS THIS EVENING. LOWS IN
AROUND 50F DEGREES IN THE NORTHWEST TIER OF COUNTIES, RANGING TO
NEAR 60F IN THE SOUTHEASTERN SECTIONS SEEM APPROPRIATE, AND SLIGHTLY
WARMER THAN THIS MORNING. SATURDAY WILL SEE A COLD FRONT DIP DOWN
THROUGH OUR NORTHWESTERN HALF OF THE CWA, BRINGING CLOUDS AND
LOWER TEMPERATURES THERE. HIGHS WILL BE IN THE 70S NORTHWEST OF A
LINE FROM LIBERAL TO INGALLS TO NEAR LARNED. SOUTHEAST OF THAT
LINE, THE FRONT WILL TAKE LONGER TO MOVE THROUGH AND IT WILL
LIKELY STALL ACROSS OUR SOUTHERN COUNTIES. MAXIMUM TEMPERATURES
WILL RANGE THERE FROM 80 TO 85F SATURDAY. AS AN UPPER LEVEL SHORT WAVE
CROSSES NORTHERN KANSAS EARLY SATURDAY NIGHT, A FEW THUNDERSTORMS
COULD BE TRIGGERED IN THE COLD AIR ALONG AND JUST NORTH OF THE
FRONT.  WILL STAY WITH 30 POPS IN OUR NORTHEAST AND EAST, AND 20
POPS BACK WEST TO A SCOTT CITY TO DODGE CITY LINE.  QPF ONCE AGAIN
DOES NOT LOOK TOO IMPRESSIVE, SO WILL LEAVE TH 0.01 TO 0.03 INCH
AMOUNTS IN THERE.

WILL DECREASE POPS EARLY SUNDAY, LINGERING THE THUNDERSTORMS IN
THE NORTHEAST. THEN, A WARM FRONT PUNCHES NORTH DURING THE
AFTERNOON SUNDAY, SOARING TEMPERATURES TO NEAR 100F IN OUR
SOUTHWEST SECTIONS NEAR LBL. FIRE WEATHER CONCERNS WILL NEED TO BE
LOOKED AT LATER FOR SURE, AND WILL BE ADDRESSED BELOW IN THE FIRE
WEATHER SECTION OF THIS AFD. WINDS WILL SURELY BE 20 TO 30 MPH AND
GUSTY FROM THE SOUTH BEHIND THE FRONT. SO I AM ALMOST CERTAIN A
RED FLAG WARNING WILL BE NEEDED SUNDAY, AND PERHAPS EXTENDING INTO
MONDAY.

DAYS 3-7...

ALL THE MODELS AGREE THAT AN INTENSE SHORTWAVE TROUGH CURRENTLY OFF THE
PACIFIC NORTHWEST COAST WILL DIG INTO THE SOUTHERN ROCKIES BY LATE
SUNDAY AND THEN EJECT ACROSS THE CENTRAL AND NORTHERN PLAINS BY
MONDAY EVENING. AHEAD OF THIS FEATURE, STRONG LEE TROUGHING WILL
DEVELOP SUNDAY NIGHT AND THIS SHOULD RESULT IN 20-25KT WINDS ALL
NIGHT. IT IS DIFFICULT TO IMAGINE TEMPERATURES FALLING FROM NEAR
100F LATE SUNDAY AFTERNOON TO BELOW 70 DEGREES SUNDAY NIGHT WHEN
SOUTH WINDS WILL BE HOWLING AT 20-25KTS ALL NIGHT. THE ECMWF SHOWS A
60KT LOW-LEVEL JET, WILL WHICH TEND TO PROMOTE STRONGER VERTICAL
MIXING THAN WE NORMALLY EXPERIENCE AT NIGHT. THE PREVIOUS RECORD LOW
FOR MONDAY MORNING IS 70F AND THIS WILL LIKELY BE BROKEN. THE TEMPERATURE
MAY NOT FALL BELOW 75F AT DODGE CITY AND GARDEN CITY.

BY MONDAY AFTERNOON, STRONG MID-LEVEL WINDS BEHIND THE SURFACE
DRYLINE SHOULD MIX TO THE SURFACE, RESULTING IN WIND GUSTS AS HIGH
AS 50-55 MPH IN FAR WESTERN KANSAS. THE NAM SHOWS 40-50KT WINDS AT THE
TOP OF THE DRY ADIABATIC LAYER (AROUND 550MB) ACROSS FAR WESTERN
KANSAS. A RED FLAG WARNING WILL LIKELY BE NEEDED IN THIS PART OF THE
FORECAST AREA AS RELATIVE HUMIDITIES SHOULD BE EXTREMELY LOW.

THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE BY MONDAY EVENING,
MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO
ENGLEWOOD. BY EVENING, OUR FORECAST AREA WILL BE IN THE RIGHT
ENTRANCE REGION OF THE HIGH-LEVEL JET WITH DECENT LIFT DEVELOPING
ALONG THE SURFACE DRYLINE. THE MODELS HINT AT SOME 700MB COOLING
BY EVENING WHICH SHOULD HELP IN STORM DEVELOPMENT. POPS WERE LOWERED
BACK TO NEAR ZERO FOR FAR WESTERN KANSAS SINCE DRY AIR WILL PRECLUDE
THUNDERSTORMS. ANY STORMS THAT DEVELOP FURTHER EAST COULD PRODUCE LARGE
HAIL GIVEN THE EXPECTED STRONG VERTICAL WIND SHEAR AND MODERATE
SURFACE BASED CAPE. THE NAM/GFS MAINTAIN SURFACE DEWPOINTS BETWEEN
60 AND 65F AHEAD OF THE DRYLINE WHILE THE ECMWF ONLY HAS UPPER 50S.
THE GFS ALSO HAS MUCH COOLER BOUNDARY LAYER AND SURFACE
TEMPERATURES. IF THE BOUNDARY LAYER IS DEEP/WELL-MIXED AND DRIER
LIKE THE ECMWF SUGGESTS, THEN TORNADOES WOULD BE HIGHLY UNLIKELY
SINCE CLOUD BASES WOULD BE HIGH. HOWEVER, LOW-LEVEL TRAJECTORIES
FROM THE GULF OF MEXICO WILL NEED TO BE MONITORED SINCE HIGHER
DEWPOINTS THAN EXPECTED ALONG WITH SLIGHTLY COOLER SURFACE
TEMPERATURES WOULD RESULT IN CLOUD BASES LOW ENOUGH TO SUPPORT
TORNADIC ACTIVITY.

THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGH
WILL STALL TO OUR SOUTH BY TUESDAY AND WEDNESDAY. A FEW
THUNDERSTORMS MAY DEVELOP IN OUR EAST AND SOUTHEASTERN COUNTIES
EVEN ON TUESDAY BUT MOST OF OUR FORECAST AREA SHOULD BE DRY.

BEYOND TUESDAY...A SUMMER-LIKE MID TO UPPER TROPOSPHERIC PATTERN
WILL DEVELOP OVER THE SOUTHERN PLAINS WHICH WILL FEATURE STRONG
UPPER-LEVEL RIDGING. THE VERY LARGE MID-LEVEL ANTICYCLONE WILL
PREVENT MUCH IN THE WAY OF PRECIPITATION CHANCES.

&&

.AVIATION...

MVFR CIGS WILL DEVELOP AFTER 08 UTC AT DDC/GCK AS MOIST UPSLOPE FLOW
DEVELOPS ACROSS WESTERN KANSAS. NORTHEAST WINDS AT AROUND 10 KTS
WILL GRADUALLY BECOME MORE EASTERLY BY SATURDAY.

&&

.FIRE WEATHER...

ON SUNDAY, A WARM FRONT WILL PUNCH NORTH IN THE AFTERNOON,
BRINGING MAX TEMPS ACROSS THAT AREA SOUTH OF A SYRACUSE TO DODGE
CITY TO SAINT JOHN LINE INTO THE UPPER 90S. WINDS WILL BLOW FROM
THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. A HIGH FIRE DANGER
WILL LIKELY DEVELOP. THESE HIGH FIRE WEATHER CONDITIONS MAY EXTEND
INTO MONDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  57  83  62 /   0  10  20  20
GCK  78  55  78  56 /   0  10  10  10
EHA  81  53  79  62 /   0  10  10  10
LBL  82  57  81  61 /   0  10  10  10
HYS  76  55  74  56 /  20  20  30  30
P28  83  59  85  68 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, May 27, 2:48 AM CST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT FRI MAY 27 2011

KSZ030-031-043>046-061>066-074>081-084>090-280900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
348 AM CDT FRI MAY 27 2011 /248 AM MDT FRI MAY 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN THIRD OF
THE FORECAST AREA TOMORROW NIGHT AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON INTO MONDAY EVENING AS AN INTENSE UPPER LEVEL WAVE MOVES
THROUGH THE CENTRAL AND NORTHERN HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Wichita radar (KICT), 98 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pratt

When
May 28, 2:00 AM CST
Where
Pratt County, 3.5 mi N of Preston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -98.540

Thunderstorm Wind, Stafford

When
May 28, 2:40 AM CST
Where
Stafford County, 5.31 mi SSW of Leesburg
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
37.830, -98.720

Trees up to 2 feet in diameter were blown down and several irrigation sprinklers were rolled over. Also, hail up to 3/4 of an inch in diameter covered the ground.

Hail, Stafford

When
May 28, 2:40 AM CST
Where
Stafford County, 5.31 mi SSW of Leesburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -98.720

There was also very high wind with the hail with gusts to 80 mph estimated.

Hail, Pratt

When
May 28, 3:00 AM CST
Where
Pratt County, 4.18 mi N of Preston
Measured
2 in hail
Reported by
Public
Coordinates
37.810, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327660, 327659, 327662, 327657.